Texas, 2015Tornado and Hail in Texas, May 16, 2015
May 16, 2015 · NWS LUB · 5 events in 4 counties and zones
A very unstable and strongly sheared air mass developed late this morning ahead of a dryline and potent upper trough. Strong and very dry southwest winds of 30 to 40 mph exited New Mexico and focused scattered thunderstorm development along the dryline before noon CST.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very unstable and strongly sheared air mass developed late this morning ahead of a dryline and potent upper trough. Strong and very dry southwest winds of 30 to 40 mph exited New Mexico and focused scattered thunderstorm development along the dryline before noon CST. The most significant of these storms quickly became a supercell and tracked from near Olton northeast to rural areas of northern Briscoe County accompanied by very large hail and one tornado. Additional supercells developed throughout the Rolling Plains and far southeast Texas Panhandle; one of which would later evolve into a prolific tornadic storm in southwest Oklahoma. West of the dryline, widespread blowing dust with poor visibilities occasionally as low as one quarter mile in some rural areas hampered many weekend graduation ceremonies and outdoor events. Visibility at the Lubbock Airport officially fell to three quarters of a mile during the height of the blowing dust with a peak wind measured at 50 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 16, 10:18 AM CST, 1 hour 12 minutes earlier.
Area forecast discussion, May 16, 10:18 AM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1118 AM CDT SAT MAY 16 2015
.UPDATE...
MAIN FORECAST ISSUE THIS MORNING IS THE LOCATION OF CONVECTIVE
INITIATION. IT IS STILL DIFFICULT TO DETERMINE THIS MAINLY BECAUSE
THE PACIFIC COLD FRONT/DRY LINE HAS NOT MANIFESTED ITSELF YET DUE
TO LOW STRATUS. THEREFORE...MODELS ARE HAVING A TOUGH TIME
RESOLVING CONVECTION FOR THIS AFTERNOON. WINDS ARE ALREADY VEERING
ON THE CAPROCK THIS MORNING WITH BACKED WINDS OFF THE CAPROCK INTO
THE SOUTH-CENTRAL PANHANDLE AND EVEN UP INTO THE WESTERN
PANHANDLE. SHORT TERM MODELS WILL BE PLAYING CATCH UP ALL DAY IF
THEIR INITIALIZATION OF THE COLD FRONT/DRY LINE IS OFF. THE HRRR
IS MOST OPTIMISTIC SHOWING INITIATION EARLY THIS AFTERNOON JUST
OFF THE CAPROCK BUT ALSO IN THE SOUTH-CENTRAL PANHANDLE. THIS MAY
CERTAINLY BE POSSIBLE GIVEN HOW FAR THE WINDS ARE BACKED UP TO
THE NORTH OF THE AREA.
GIVEN THE ABOVE UNCERTAINTIES THERE ARE SOME THINGS A LITTLE MORE
CERTAIN WITH THIS FORECAST. VERY STRONG SHEAR IN EXCESS OF 50KT OF
DEEP LAYER SHEAR WILL CONTINUE TO SPREAD OVER THE AREA. LOW LEVEL
SHEAR IN THE MOIST BACKED AIR IS NOT STRONG BUT LOW LCLS MAY BE
ENOUGH TO PRODUCE SOME TORNADOES. MIXED LAYER INSTABILITIES WILL
BE VERY HIGH WITH PROGGED AFTERNOON VALUES BETWEEN 2000 AND 3000
J/KG. RELATIVELY HIGHER THETA-E WILL STILL REMAIN OFF THE CAPROCK.
MID AND UPPER LEVEL FLOW WILL BE STRONG WHICH WILL LEAD TO VERY
FAST MOVING SUPERCELLS THAT DO DEVELOP. BECAUSE OF THE RAPID
MOVEMENT TO STORMS...WE WILL LIKELY BE CLEAR OF STORMS BY EARLY
EVENING.
&&
PREV DISCUSSION... /ISSUED 230 AM CDT SAT MAY 16 2015/
SHORT TERM...
AS ANTICIPATED...SCATTERED SHOWERS AND THUNDERSTORM HAVE FILTERED IN
FROM ERN NM AND SWRN TX...NE TO ACROSS PORTIONS OF THE SOUTH PLAINS
AND ROLLING PLAINS EARLY THIS MORNING. THIS IS COURTESY OF INCREASED
UL SUPPORT PROVIDED BY AN UA LOW SPINNING ACROSS THE SRN AND CNTRL
ROCKIES...THOUGH IT IS THE BASE OF THE UA LOW AND ITS ASSOCIATED
VORT LOBE THAT IS PROVIDING THE REGION WITH PRECIP. THE PRECIP
ACTIVITY STARTED OUT AS A LINE OF STORMS ACROSS THE NWRN SOUTH
PLAINS EARLIER THIS MORNING...BUT HAS SINCE BECOME A RAGGED/BROKEN
LINE OF STORMS ACROSS THE ROLLING PLAINS...WITH SCATTERED CONVECTION
MORE SO ACROSS PORTIONS OF THE SOUTH PLAINS. SOME OF THE STORMS
BECOME PULSEY AT TIMES AND PERHAPS MAY ENCOMPASS SUB-SEVERE HAIL.
SEVERAL TEXAS TECH MESONET SITES REPORTED INTERMITTENT STRONG WIND
GUSTS OF 40-55 MPH. FURTHERMORE...RAINFALL AMOUNTS THUS FAR HAVE
RANGED FROM A FEW HUNDREDTHS OF AN INCH UP TO A LITTLE OVER HALF OF
AN INCH. MODEL GUIDANCE HINT AT AN ADEQUATE LLJ OF 30-50 KTS
PERSISTING UNTIL 12Z WHILE S-SE SFC WINDS /AND THUS DEWPOINTS IN THE
60S/ ENSUE. IT IS THEREFORE NOT SURPRISING TO SEE HIGH-RES SOLUTIONS
INDICATING THAT THE PRECIP ACTIVITY WILL CONTINUE TO TRANSLATE NE TO
ACROSS THE SRN TX PANHANDLE AND ROLLING PLAINS THROUGH 12Z BEFORE
FINALLY EXITING THE REGION AND/OR DISSIPATING. ONCE THIS ACTIVITY
HAS ENDED...PERHAPS PATCHY LIGHT FOG AND/OR LOW CLOUDS CAN NOT BE
RULED OUT BY AOA DAYBREAK...SMILIER TO WHAT OCCURRED YESTERDAY.
EARLY THIS AFTN AS THE BASE OF THE UA LOW NEARS THE WRN SOUTH
PLAINS...SFC LEE TROUGHING WILL DEEPEN WHILE DRAGGING ITS SRN
PERIPHERY EAST TO ACROSS THE ROLLING PLAINS BY LATE AFTN...WHICH
WILL BE THE LOCATION OF THE DRYLINE. SOUNDING PROFILES INDICATING
ABL MIXING TO AOA 650 MB WILL MIX DOWN WIND SPEEDS ON THE ORDER OF
35-45 KTS...WHICH IS IN ASSOCIATION WITH A STRONG JET STREAK
EMBEDDED WITHIN THE BASE OF THE SAID UA LOW. THESE SPEEDS ARE PRETTY
STOUT. IT IS NO WONDER THAT MOS GUIDANCE EXHIBITS SFC WIND SPEEDS
ON THE ORDER OF 27-31 KTS FOR AREAS ON THE CAPROCK...WHICH CERTAINLY
FALLS UNDER THE REALM OF WIND ADVISORY SPEEDS. WILL THEREFORE ISSUE
A WIND ADVISORY THAT WILL GO INTO EFFECT FROM EARLY AFTN THROUGH
SUNSET FOR AREAS ON THE CAPROCK. GIVEN THE RECENT RAINFALL FROM
TODAY AND RECENT DAYS...FINE SOIL PARTICLES WILL HAVE BEEN MIXED UP
TO THE TOP OF THE SOIL...AND AS SUCH WILL NOT REQUIRE A LOT TO
BECOME LOFTED IN THE AIR. WITH WIND ADVISORY SPEEDS...BLOWING DUST
WILL DEFINITELY BE AN ISSUE...AND RESTRICT VISIBILITIES ESPECIALLY
NEAR OPEN FIELDS...SO MOTORISTS ARE URGED TO USE CAUTION.
IF WINDY CONDITIONS AND BLOWING DUST WERE NOT ENOUGH...THE OTHER
WEATHER CONCERN IS THE POTENTIAL FOR STORMS TO INITIATE ALONG THE
DRYLINE ACROSS THE ROLLING PLAINS BY THE AFTN /CIN IS NEGLIGIBLE BY
THEN/. MUCAPE OF 2-3 KJ/KG COUPLED WITH STEERING WIND
PROFILES...INCREASING WIND SPEEDS ALOFT AND 20-30 KTS OF 0-6 KM BULK
SHEAR CERTAINLY RAISES EYEBROWS FOR STORMS TO BECOME STRONG AND
SEVERE...WITH HAIL AND GUSTY WINDS BEING THE PRIMARY THREATS. TO
ONLY COMPLICATE MATTERS...MODEL SOLUTIONS DO NOT COMPLETELY AGREE
THAT THE DRYLINE WILL REMAIN ACROSS THE ROLLING PLAINS...WHERE IN
FACT SEVERAL SOLUTIONS HINT AT THE DRYLINE BEING PUSHED EAST OF THE
ROLLING PLAINS BY LATE AFTN. THIS IS CERTAINLY A POSSIBILITY
ESPECIALLY DUE TO THE IMPENDING STRONG JET STREAK WITHIN THE BASE OF
THE UA LOW...THAT WILL TREK TO ACROSS THE SOUTH PLAINS BY LATE AFTN.
NONETHELESS...THERE COULD BE A SMALL WINDOW FOR ADEQUATE CONVERGENCE
ALONG THE DRYLINE AND HENCE CI TO OCCUR SOMETIME DURING THE AFTN.
WILL THEREFORE HOLD ON TO LOW CHANCE POPS ACROSS THE ROLLING PLAINS.
TEMPS WILL ONCE AGAIN WARM INTO THE 70S AND 80S WITH OVERNIGHT LOWS
IN THE 40S AND 50S. FOG AND LOW CLOUDS WILL NOT BE AN ISSUE
OVERNIGHT...DUE TO THE DRYLINE REMAINING WEST OF THE CWA AND AS A
RESULT...A DOWNSLOPE WIND COMPONENT WILL PREVAIL.
LONG TERM...
NO SIG CHANGES MADE THIS MORNING AS MODELS REMAIN CONSISTENT WITH
THE OVERALL PATTERN...ONE OF A SPLIT FLOW OVER THE CONUS WITH AN
ACTIVE SRN STREAM CONTINUING TO DEVELOP A SERIES OF CLOSED LOWS
OVER THE WEST. AS THESE LOWS EJECT ONTO THE PLAINS RAIN CHANCES
INCREASE ACROSS THE FCST AREA...NOTABLY MONDAY NIGHT THRU
WEDNESDAY AND THURSDAY NIGHT THRU SATURDAY. A WEAK COLD FRONT
SAGGING INTO THE SRN HIGH PLAINS THURSDAY MAY SERVE AS THE FOCUS
FOR SOME CONVECTION...BUT WITH SHORT WAVE RIDGING ALOFT THIS DAY
SHOULD BE THE RELATIVE QUIET ONE OF THE WEEK. TEMPERATURES NEAR
NORMAL LOOK FINE FOR MOST OF THE WEEK WITH TUESDAY AND THURSDAY
POTENTIALLY NOTABLY COOLER...THE FORMER DUE TO PRECIP AND
WIDESPREAD CLOUD COVER AND THE LATTER DUE TO THE AFOREMENTIONED
FRONT.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 76 47 77 50 / 10 10 0 0
TULIA 77 50 78 52 / 20 10 0 0
PLAINVIEW 77 50 78 52 / 20 10 0 0
LEVELLAND 80 51 80 52 / 10 10 0 0
LUBBOCK 82 51 81 54 / 10 10 0 0
DENVER CITY 78 50 80 54 / 10 0 0 0
BROWNFIELD 80 52 81 54 / 10 10 0 0
CHILDRESS 85 55 83 57 / 50 10 0 10
SPUR 84 54 82 56 / 30 10 0 10
ASPERMONT 84 57 86 61 / 40 10 10 10
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR TXZ021>024-027>030-
033>036-039>042.
&&
01
Hazardous weather outlook, May 16, 10:24 AM CST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1124 AM CDT SAT MAY 16 2015
TXZ021>044-171630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1124 AM CDT SAT MAY 16 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON...MAINLY ACROSS THE ROLLING PLAINS AND EXTREME SOUTHEAST
TEXAS PANHANDLE. SOME OF THESE STORMS WILL LIKELY BE SEVERE AND
WILL HAVE THE POTENTIAL TO PRODUCE HAIL UP TO THE SIZE OF
BASEBALLS...WIND GUSTS TO 75 MPH AND POSSIBLY A TORNADO OR TWO.
THUNDERSTORMS THAT DEVELOP WILL BE FAST MOVING AND WILL LIKELY BE
EAST OF THE REGION BY EVENING.
ADDITIONALLY...SOUTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH WITH
GUSTS TO 50 MPH THIS AFTERNOON ACROSS THE SOUTH PLAINS AND EXTREME
SOUTHWEST TEXAS PANHANDLE. THESE WINDS WILL LIKELY RESULT IN AREAS
OF BLOWING DUST AND A WIND ADVISORY HAS BEEN ISSUED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ADDITIONAL THUNDERSTORM ACTIVITY MONDAY NIGHT THROUGH WEDNESDAY
WILL POSE ADDITIONAL THREATS FOR SEVERE WEATHER AND HEAVY
RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON ACROSS THE
ROLLING PLAINS AND EXTREME SOUTHEAST TEXAS PANHANDLE.
JW
Event by event
3 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
Hail, Swisher
- When
- May 16, 11:30 AM CST
- Where
- Swisher County, Kress
- Measured
- 1.25 in hail
- Property damage
- $12,000
- Reported by
- COOP Observer
- Coordinates
- 34.370, -101.750
A NWS COOP reported wind-driven hail to 1.25 inches in diameter. The hail broke four large windows in the observer's home.
Tornado, Briscoe
- When
- May 16, 12:12 PM CST to 12:13 PM CST
- Where
- Briscoe County, 9.61 mi NNE of Silverton to 10.07 mi NNE of Silverton
- Rating
- EF0
- Path length
- 0.54 mi
- Path width
- 30 yd
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.600, -101.240
An off-duty fire department volunteer observed a tornado about ten miles north-northeast of Silverton. Video from a motorist showed this tornado lasted for about one minute.
Hail, Hall
- When
- May 16, 2:00 PM CST
- Where
- Hall County, 1.33 mi WSW of Turkey
- Measured
- 1 in hail
- Reported by
- Local Official
- Coordinates
- 34.390, -100.900
A Caprock Canyon State Park employee estimated quarter size hail in Turkey. Damage was not known.
Hail, Cottle
- When
- May 16, 3:07 PM CST
- Where
- Cottle County, 0.69 mi S of Paducah
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.010, -100.300
The Cottle County emergency manager estimated hail from quarter to golf ball size. Damage was not known.
Thunderstorm Wind, Cottle
- When
- May 16, 3:08 PM CST
- Where
- Cottle County, 0.69 mi S of Paducah
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.010, -100.300
The Cottle County emergency manager reported about half a dozen tree limbs broken in Paducah.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Oklahoma, May 16 to 17, 20151 injured · $3.5 million · EF2 · 43 events
- Tornadoes and Flash Flooding in Oklahoma, May 16 to 17, 2015EF3 · 42 events
- Tornadoes and Flash Flooding in Missouri, May 16 to 17, 2015EF2 · 41 events
- Tornadoes and Hail in Minnesota, May 16, 2015$455,000 · EF1 · 23 events
- Flash Flooding in Washington, May 16 to 17, 2015$420,000 · 2 events
- Flash Flooding and Flood in Texas, May 16 to 18, 2015$44,000 · 1 in hail · 15 events
- Tornadoes and Hail in Texas, May 16, 2015EF1 · 15 events
- Tornado and Hail in Kansas, May 16, 2015EF1 · 8 events
- Flash Flooding and Hail in Texas, May 16 to 17, 20153 in hail · 28 events
- Flooding and Damaging Winds in Kansas, May 16 to 17, 201565 kt wind · 25 events
- Tornadoes and Hail in Texas, May 16, 2015EF0 · 20 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 16, 201511 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566404, 566410, 566406, 566408, 566411.